Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 17, NWS El Paso, TX

September 6, 2005Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 6, 2005, 10:45 PM MDT for Doña Ana County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2005, 10:45 PM MDT (04:45 UTC)
Expired
Sep 7, 2005, 1:00 AM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 38 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 4.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2005-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2005-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 070453
FFWEPZ
NMC013-070700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1045 PM MDT TUE SEP 6 2005

THE NATIONAL WEATHER SERVICE IN EL PASO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL DONA ANA COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITY OF LAS CRUCES AND SURROUNDING AREAS AS WELL 
AS THE INTERSTATE CORRIDOR FROM NORTH OF EL PASO TO LAS CRUCES.

* UNTIL 100 AM MDT WED SEP 7 2005

* AT 1035 PM MDT...EMERGENCY MANAGEMENT AND LAW ENFORCEMENT REPORT 
THAT FLOODING CONTINUES IN THE CITY OF LAS CRUCES. WEATHER SPOTTERS 
HAVE REPORTED 2.2 INCHES OF RAIN IN SOME AREAS WITH DOPPLER WEATHER 
RADAR ESTIMATES OF 2.5 TO 3 INCHES. MANY OF THE MAIN STREETS AND 
ROADWAYS ARE FLOODED AND IMPASSABLE AT THIS TIME. TRAVEL IS  HIGHLY 
DISCOURAGED UNLESS FOR EMERGENCY PURPOSES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

FLOODING IS WIDESPREAD. MOST FLOOD RELATED DEATHS OCCUR IN 
AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A 
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER 
MOVE UP TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TURN AROUND...DONT DROWN.

LAT...LON 3200 10672 3205 10645 3257 10678 3243 10707

$$

20 / NOVLAN
1 follow-up statement
000 
WGUS74 KEPZ 070527
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1121 PM MDT TUE SEP 6 2005

NMC013-070700-
DONA ANA NM-
1121 PM MDT TUE SEP 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 100 AM MDT FOR CENTRAL DONA
ANA COUNTY...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNIVERSITY 
PARK...MESILLA...LAS CRUCES AND DONA ANA.

DOPPLER WEATHER RADAR INDICATES THAT RAINFALL RATES ARE STARTING TO 
DROP OVER THE AREA...HOWEVER...EXTENSIVE FLOODING STILL CONTINUES 
ESPECIALLY IN THE CITY OF LAS CRUCES. MANY AREAS HAVE RECEIVED AS 
MUCH AS 2 TO 3 INCHES OF RAIN. 

EXCESSIVE RUNOFF FROM THE PREVIOUS HEAVY RAINFALL WILL CONTINUE TO 
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TURN AROUND...DONT DROWN.

LAT...LON 3200 10672 3205 10645 3257 10678 3243 10707

$$

20 / NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:49 PM MDT, 7 hours 56 minutes earlier.

Area forecast discussion, Sep 6, 2:49 PM MDT, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
249 PM MDT TUE SEP 6 2005

.SYNOPSIS...
ABUNDANT MOISTURE CONTINUES TO LAY ACROSS THE AREA...COMBINED
THAT WITH A SLIGHTLY UNSTABLE AIRMASS AND WEAK WINDS ALOFT AND WE
WILL AGAIN SEE VERY HEAVY RAINFALL TOTALS THIS EVENING. ON
WEDNESDAY DRIER AIR WILL WORK INTO THE AREA...BUT NOT ENOUGH TO
COMPLETELY ELIMINATE OUR THUNDERSTORM CHANCES. LOOKING AHEAD TO
THE COMING WEEKEND THE MOISTURE WILL RETURN AND OUR CLOUDS AND
CHANCES FOR THUNDERSTORMS WILL ALSO INCREASE. TEMPERATURES WILL
CONTINUE TO RUN NEAR NORMAL OR A FEW DEGREES BELOW NORMAL INTO
THE WEEKEND.

&&

.DISCUSSION...
PRECIPITAL WATERS CONTINUE WELL ABOVE NORMAL...WARM CLOUD DEPTH
IS OVER 3.5 KILOMETERS AND WINDS ARE LIGHT...SO WE WILL SEE
ISOLATED HEAVY RAINFALL AGAIN TODAY. THERE WAS NO OBVIOUS
TRIGGERS IN THE MODELS OR SAT PICS SO I HELD OFF ON ANOTHER FLASH
FLOOD WATCH...BUT THERE WILL PROBABLY BE SOME ISOLATED FLOODING
LATER THIS AFTERNOON AND EARLY EVENING. THE UPPER HIGH THAT HAS
BEEN LURKING JUST TO OUR EAST THE LAST COUPLE OF DAYS WILL NOSE
ITS WAY INTO HERE STARTING TOMORROW...THAT WILL HELP PUSH THE
MOISTURE PLUME OFF TO OUR WEST. THIS WILL DRY US OUT...AND WARM
US UP A FEW DEGREES. DESPITE THE DRIER AIR THERE WILL BE ENOUGH
MOISTURE TRAPPED UNDERNEATH THE RIDGE TO KEEP SOME ISOLATED
CHANCES FOR THUNDERSTORMS IN THE FORECAST. THE MODELS HAVE ALL
BEEN CONSISTENT IN BRINGING A COUPLE OF TROFS INTO THE WEST
COAST. THE FIRST TROF WILL MOVE ASHORE ON THURSDAY AND FRIDAY AND
THAT WILL SLOWLY START TO PUSH THE MOISTURE PLUME BACK TO THE
EAST...SO THIS WEEKEND LOOKS LIKE WE WILL AGAIN SEE A GOOD SHOT
FOR HEAVY RAINFALL. FOR THE START OF NEXT WEEK A SECOND STRONGER
TROF WILL DIG INTO THE WEST COAST AND THIS WILL REINFORCE THE
EAST PUSH OF THE MOISTURE PLUME SO WE WILL SEE A SLOW DRYING
TREND AS WE MOVE THROUGH THE FIRST PART OF NEXT WEEK AS THE PLUME
SLOWLY MOVES OFF TO OUR EAST.

TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL TOMORROW...BUT
WILL GET CLOSE TO NORMAL LEVELS FOR THE END OF WEEK. THEN WITH
THE RETURN OF THE MOISTURE WELL SEE THEM DROP A FEW DEGREES
BELOW NORMAL FOR THE WEEKEND.

&&

.AVIATION...
SCT TSTMS WL REMAIN MOSTLY OVER THE GILA AND SACRAMENTO RANGES THRU
ERLY EVNG AS MORE MOISTURE STREAMS IN FM THE S. VSBYS SHD LWR TO
MVFR CATEGORY IN HEAVIER RAIN SHAFTS. WITH PLENTY OF MOISTURE IN
ATMOSPHERE...TAF SITES AND TWB RTES SHD SEE SCT MID DECKS THRU ERLY
MRNG.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  88  66  90  67 /  30  20  20  10  10
SIERRA BLANCA TX        63  85  60  83  60 /  30  20  20  10  10
LAS CRUCES              66  86  65  90  64 /  30  20  20  10  10
ALAMOGORDO              68  83  65  85  65 /  30  20  20  10  10
CLOUDCROFT              45  67  44  68  46 /  30  30  20  20  10
TRUTH OR CONSEQUENCES   66  84  63  87  63 /  30  20  20  10  20
SILVER CITY             57  80  56  82  60 /  40  30  30  20  20
DEMING                  66  86  63  88  63 /  30  20  20  10  20
LORDSBURG               66  87  63  89  63 /  30  30  30  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
.NM, TX...NONE.

&&

15
Hazardous weather outlook, Sep 6, 11:15 AM MDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1115 AM MDT TUE SEP 6 2005

NMZ022>025-030>032-TXZ055-056-062310-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1115 AM MDT TUE SEP 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

DEEP MOISTURE CONTINUES TO LIE OVER THE AREA.  THIS MOISTURE WILL
COMBINE WITH AFTERNOON HEATING TO GIVE US SCATTERED THUNDERSTORMS.
SOME OF THESE STORMS WILL PRODUCE EXCESSIVE RAINFALL OF 1 TO 2
INCHES.  RUNOFF FROM THESE STORMS COULD CAUSE SOME MINOR FLASH
FLOODING.  THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEST OF THE RIO
GRANDE.

.DAYS TWO THROUGH SEVEN...

DRIER AIR WILL MOVE INTO THE REGION WEDNESDAY...BUT THE THREAT OF
THUNDERSTORMS WILL CONTINUE WED THROUGH FRIDAY.  ON SATURDAY AND
SUNDAY MOISTURE WILL AGAIN RETURN TO REGION FOR AN INCREASED CHANCE
OF THUNDERSTORMS AND HEAVY RAIN.  FOR THE FIRST PART OF NEXT WEEK
DRIER AIR AGAIN MOVES IN TO DECREASE OUR CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR HEAVY RAINS AND MINOR
FLOODING.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:40 PM MDTFlash Flood WarningEPZDoña Ana95 min
Sep 6, 9:06 PM MDTFlash Flood WarningEPZDoña Ana114 min

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.